Illinois, 2012Hail and Damaging Winds in Illinois, July 8, 2012
July 8, 2012 · NWS LSX · 4 events in 4 counties and zones
A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 3:21 PM CST, 9 minutes earlier.
Area forecast discussion, Jul 8, 3:21 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SUN JUL 8 2012
.SHORT TERM...
ISSUED AT 257 PM CDT SUN JUL 8 2012
(TONIGHT)
SCATTERED SHRA/TSRSA DEVELOPED ACROSS PARTS OF THE AREA THIS AFTN
INVOF A SLOWLY MOVING CDFNT. TSRA SHOULD GRADUALLY DIMINISH FROM
NORTH TO SOUTH TONIGHT AS THE BDRY LAYER STABILIZES AFTER THE LOSS
OF DAYTIME HEATING AND AS THE CDFNT SINKS FARTHER SWD AND OUT OF THE
CWA. DEEPLY MIXED BDRY LAYER /ESPECIALLY SOUTH OF THE FRONT/ AND DRY
SUBCLOUD LAYER WILL SUPPORT GUSTY WINDS AND DOWNBURSTS WHEN THE
STRONGEST PRECIP CORES COLLAPSE. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED DUE TO THE LACK OF SHEAR. ALTHOUGH HOT AND HUMID CONDITIONS
WILL PERSIST THROUGH THE EVENING...AFTN SFC OBS COOLER AIR IS
SPREADING ACROSS THE REGION BEHIND THE CDFNT. ATTM THE ARRIVAL OF
COOLER AIR OVERNIGHT IS EXPECTED TO END THE PROLONGED HEAT WAVE.
KANOFSKY
&&
.LONG TERM...
ISSUED AT 257 PM CDT SUN JUL 8 2012
(MONDAY THROUGH SUNDAY)
COLD FRONT TO REMAIN STALLED OVER SOUTHERN PORTIONS OF MO/IL ON
MONDAY...SO WILL CONTINUE TO SEE CHANCES OF SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF I-70 BEFORE TAPERING OFF MONDAY
EVENING. AS FOR HIGH TEMPS ON MONDAY...SLIGHTLY COOLER AIR TO SLOWLY
FILTER IN...WITH MID TO UPPER 80S EXPECTED...LOWER 90S IN THE ST.
LOUIS METRO AREA. LOWS MONDAY NIGHT WILL BE IN THE MID TO UPPER 60S.
BY TUESDAY...FRONTAL BOUNDARY TO HAVE WASHED OUT...HOWEVER...WOULD
NOT BE SURPRISED TO SEE ACTIVITY FIRE UP JUST SOUTH OF FORECAST AREA
THROUGH MID WEEK...SO HAVE SILENT SLIGHT CHANCE POPS FOR FAR
SOUTHERN PORTIONS OF FORECAST AREA ON TUESDAY. OTHERWISE...DRY AND
NEAR NORMAL TEMPS EXPECTED THROUGH THE END OF THE WORK WEEK.
BEYOND THAT...EXTENDED MODELS WEAKEN SURFACE RIDGE WITH SOME
SHORTWAVES MOVING THROUGH WITH REGION. TIMING AND COVERAGE OF
ACTIVITY HARD TO PIN DOWN. FOR NOW HAVE SILENT SLIGHT CHANCE POPS
OVER SOUTHEASTERN HALF OF FORECAST AREA ON SATURDAY...WITH LOW
CHANCE POPS IN THIS AREA ON SUNDAY.
BYRD
&&
.AVIATION...
ISSUED AT 1212 PM CDT SUN JUL 8 2012
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA
NEAR A COLD FRONT. CONDITIONS MAY BE TEMPORARILY REDUCED TO MVFR
OR IFR IF PCPN MOVES DIRECTLY OVER THE TERMINALS. SCT PCPN IS
EXPECTED TO CONTINUE THROUGH THE AFTN/EVE AND DIMINISH WITH THE
LOSS OF DIURNAL HEATING. WILL CLOSELY MONITOR RADAR TRENDS AND
AMEND AS NECESSARY IF PCPN APPROACHES THE TERMINALS. OTHERWISE
LIGHT NORTHEAST WINDS...DIURNAL CU...AND OCCASIONAL BKN CIRRUS ARE
EXPECTED TO CONTINUE THROUGH THE 24 HR TAF PD.
SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS MAY
AFFECT KSTL BETWEEN 08/18Z AND 09/03Z AS A COLD FRONT SINKS
SOUTHWARD THROUGH MISSOURI. IT IS DIFFICULT TO PINPOINT A MORE
EXACT TIMEFRAME DUE TO THE WIDELY SCATTERED NATURE OF THE PCPN.
WILL CLOSELY MONITOR RADAR TRENDS AND AMEND AS NECESSARY IF PCPN
APPROACHES KSTL. OTHERWISE LIGHT NORTHEAST WINDS...DIURNAL
CU...AND OCCASIONAL BKN CIRRUS ARE EXPECTED TO CONTINUE THROUGH
THE 30 HR TAF PD.
KANOFSKY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOONE MO-CALLAWAY
MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
JEFFERSON MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY
MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CLINTON IL-
FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Jul 8, 2:47 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT SUN JUL 8 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THE HEAT ADVISORY WILL CONTINUE THROUGH EARLY THIS EVENING.
TEMPERATURES TO REMAIN IN THE MID TO UPPER 90S WITH EARLY EVENING
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 70 ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
BYRD
In the hours before
Local storm report, Jul 8, 3:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 2 S ROBERTSVILLE 38.38N 90.82W
07/08/2012 E40 MPH FRANKLIN MO TRAINED SPOTTER
&&
CORRECTED SOURCE
GOSSELINLocal storm report, Jul 8, 3:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM DOWNBURST BREESE 38.61N 89.52W
07/08/2012 E50 MPH CLINTON IL TRAINED SPOTTER
4 INCH DIAMETER TREE LIMBS DOWN.
&&
DYESpecial weather statement, Jul 8, 3:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT SUN JUL 8 2012
ILZ070-082200-
MARION IL-
419 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
500 PM CDT...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HELM...OR 11 MILES SOUTHEAST OF SALEM...
MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HELM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TES
Local storm report, Jul 8, 3:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG UNION 38.45N 91.01W
07/08/2012 FRANKLIN MO BROADCAST MEDIA
NUMEROUS THREE INCH TREE LIMBS DOWN IN UNION.
&&
GOSSELINSpecial weather statement, Jul 8, 3:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT SUN JUL 8 2012
MOZ073-082215-
WASHINGTON MO-
426 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
515 PM CDT...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF COURTOIS...OR 12 MILES
SOUTHWEST OF POTOSI...MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COURTOIS...
KANOFSKY
Local storm report, Jul 8, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN OWENSVILLE 38.35N 91.50W
07/08/2012 M1.50 INCH GASCONADE MO TRAINED SPOTTER
1.50 INCHES OF RAIN IN APPROXIMATELY 15 MINUTES TIME.
SOME STREET FLOODING AND SEWERS BACKING UP IN TOWN.
&&
GOSSELINThunderstorm Wind, Clinton
- When
- July 8, 3:30 PM CST
- Where
- Clinton County, 1.43 mi N of Bartelso
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.551, -89.468
A small microburst flattened portions of a corn field about a mile north of Bartelso. Also, a few nearby trees were uprooted and several large tree branches were blown down.
Thunderstorm Wind, Randolph
- When
- July 8, 4:05 PM CST to 4:30 PM CST
- Where
- Randolph County, 0.76 mi NNW of Evansville to 2.06 mi WNW of Kellogg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -89.936
Numerous large tree limbs were blown down between Evansville and just southwest of Modoc.
Thunderstorm Wind, Monroe
- When
- July 8, 4:45 PM CST
- Where
- Monroe County, 0.5 mi NW of Waterloo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.336, -90.156
Thunderstorm winds blew down several trees on the 400 block of West Mill Street in Waterloo.
Hail, St. Clair
- When
- July 8, 5:59 PM CST to 6:00 PM CST
- Where
- St. Clair County, 0.46 mi WSW of Dupo to 0.77 mi N of East Carondelet
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.519, -90.208
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406277, 406283, 406289, 406295.